Alert archive / Colorado / High Wind Warnings in 2009

High Wind Warning 16, NWS Denver/Boulder, CO

March 23, 200910 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Mar 23, 2009, 1:38 PM MDT for 10 counties in Colorado. It was in force for 28 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2009, 1:38 PM MDT (19:38 UTC)
Expired
Mar 24, 2009, 6:00 PM MDT
In force
28 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 2:01 PM MDTNON-TSTM WND GST 63Sterling, CO
Mar 23, 2:30 PM MDTNON-TSTM WND GST 664 E Haxtun, CO
Mar 24, 4:45 AM MDTNON-TSTM WND GST 64Akron, CO
Mar 24, 4:55 AM MDTNON-TSTM WND GST 64Akron, CO
Mar 24, 6:31 AM MDTNON-TSTM WND GST 65Sterling, CO
Mar 24, 7:31 AM MDTNON-TSTM WND GST 65Sterling, CO
Mar 24, 8:08 AM MDTNON-TSTM WND GST 715 Nw Carr, CO
Mar 24, 8:22 AM MDTNON-TSTM WND GST 57Holyoke, CO
Mar 24, 10:05 AM MDTNON-TSTM WND GST 62Bennett, CO
Mar 24, 10:10 AM MDTNON-TSTM WND GST 57Wiggins, CO
Mar 24, 10:44 AM MDTNON-TSTM WND GST 61Limon, CO
Mar 24, 11:55 AM MDTNON-TSTM WND GST 69Akron, CO
Mar 24, 3:50 PM MDTNON-TSTM WND GST 60Holyoke, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KBOU 231938
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
138 PM MDT MON MAR 23 2009

COZ042-044-048>051-240345-
/O.NEW.KBOU.HW.W.0016.090323T1938Z-090324T0600Z/
NORTHEAST WELD COUNTY-MORGAN COUNTY-LOGAN COUNTY-
WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...
STONEHAM...BRUSH...FORT MORGAN...GOODRICH...WIGGINS...CROOK...
MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE...OTIS...
JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
138 PM MDT MON MAR 23 2009

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

NORTH TO NORTHWEST WINDS OF 25 TO 40 WITH GUSTS TO 65 MPH WILL
CONTINUE THROUGH THE REST OF THIS AFTERNOON AND EARLY EVENING.
VISIBILITY WILL BE REDUCED TO LESS THAN A MILE AT TIMES DUE TO
BLOWING SNOW AND BLOWING DUST.

STRONG NORTHWEST WEST WINDS WILL REDEVELOP TUESDAY MORNING WITH
GUSTS TO 60 MPH POSSIBLE AGAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY.

&&

$$
6 follow-up statements
000 
WWUS75 KBOU 240052
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
652 PM MDT MON MAR 23 2009

COZ042-044-048>051-240600-
/O.CON.KBOU.HW.W.0016.000000T0000Z-090324T0600Z/
NORTHEAST WELD COUNTY-MORGAN COUNTY-LOGAN COUNTY-
WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...
STONEHAM...BRUSH...FORT MORGAN...GOODRICH...WIGGINS...CROOK...
MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE...OTIS...
JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
652 PM MDT MON MAR 23 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

NORTHWEST WINDS OF 25 TO 40 WITH GUSTS AS HIGH AS 60 MPH WILL
CONTINUE ACROSS THE NORTHEAST PLAINS OF COLORADO THROUGH THE REST
OF THIS EVENING. THE STRONGEST WINDS CAN BE EXPECTED IN AREAS EAST
OF A LINE FROM BRIGGSDALE TO FORT MORGAN AND LAST CHANCE. THE
STRONG WINDS WILL PRODUCE AREAS OF BLOWING DUST IN AREAS THAT SAW
LITTLE RAIN OR SNOW EARLIER TODAY. IN ADDITION...A FEW LIGHT SNOW
SHOWERS WILL MOVE ACROSS THE AREA LATER THIS EVENING WITH BLOWING
SNOW REDUCING VISIBILITIES AT TIMES.

WHILE WINDS MAY DECREASE SLIGHTLY LATE THIS EVENING...GUSTS UP TO
60 MPH WILL AGAIN BE POSSIBLE TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. DRIVERS OF
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL WINDS
SUBSIDE TUESDAY EVENING. THIS HIGH WIND WARNING INCLUDES
INTERSTATE 76 FROM WIGGINS TO THE NEBRASKA BORDER.

&&

$$

BARJENBRUCH
000 
WWUS75 KBOU 240055
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
655 PM MDT MON MAR 23 2009

COZ042-044-048>051-240600-
/O.CON.KBOU.HW.W.0016.000000T0000Z-090324T0600Z/
NORTHEAST WELD COUNTY-MORGAN COUNTY-LOGAN COUNTY-
WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...
STONEHAM...BRUSH...FORT MORGAN...GOODRICH...WIGGINS...CROOK...
MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE...OTIS...
JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
655 PM MDT MON MAR 23 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

NORTHWEST WINDS OF 25 TO 40 WITH GUSTS AS HIGH AS 60 MPH WILL
CONTINUE ACROSS THE NORTHEAST PLAINS OF COLORADO THROUGH THE REST
OF THIS EVENING. THE STRONGEST WINDS CAN BE EXPECTED IN AREAS
EAST OF A LINE FROM BRIGGSDALE TO FORT MORGAN AND LAST CHANCE.
THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING DUST IN AREAS THAT
SAW LITTLE RAIN OR SNOW EARLIER TODAY. IN ADDITION...A FEW LIGHT
SNOW SHOWERS WILL MOVE ACROSS THE AREA LATER THIS EVENING WITH
BLOWING SNOW REDUCING VISIBILITIES AT TIMES.

WIND REPORTS FROM EARLIER TODAY INCLUDE...

63 MPH AT STERLING.
63 MPH AT HOLYOKE.
61 MPH AT AKRON.
60 MPH AT WIGGINS AND
59 MPH NEAR AMHERST.

WHILE WINDS MAY DECREASE SLIGHTLY LATE THIS EVENING...GUSTS UP TO
60 MPH WILL AGAIN BE POSSIBLE TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. DRIVERS OF
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL WINDS
SUBSIDE TUESDAY EVENING. THIS HIGH WIND WARNING INCLUDES
INTERSTATE 76 FROM WIGGINS TO THE NEBRASKA BORDER.

&&

$$

BARJENBRUCH
000 
WWUS75 KBOU 240306
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
906 PM MDT MON MAR 23 2009

COZ042-044-048>051-241200-
/O.EXT.KBOU.HW.W.0016.000000T0000Z-090325T0000Z/
NORTHEAST WELD COUNTY-MORGAN COUNTY-LOGAN COUNTY-
WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...
STONEHAM...BRUSH...FORT MORGAN...GOODRICH...WIGGINS...CROOK...
MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE...OTIS...
JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
906 PM MDT MON MAR 23 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT TUESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM MDT TUESDAY. 

WHILE NORTHWEST WINDS HAVE DECREASED SLIGHTLY THIS EVENING...WINDS WILL
GAIN STRENGTH AGAIN LATE TONIGHT INTO TUESDAY MORNING. WIND SPEEDS
OF 25 TO 40 MPH WILL BE COMMON THROUGH THE DAY TUESDAY...WITH GUSTS
AS HIGH AS 60 MPH. THE STRONGEST WINDS CAN BE EXPECTED IN AREAS
EAST OF A LINE FROM CHEYENNE TO WIGGINS AND LAST CHANCE. THE
STRONG WINDS WILL PRODUCE AREAS OF BLOWING DUST IN AREAS THAT SAW
LITTLE RAIN OR SNOW MONDAY. IN ADDITION...A FEW LIGHT SNOW SHOWERS
WILL MOVE ACROSS THE AREA OVERNIGHT WITH BLOWING SNOW REDUCING
VISIBILITIES AT TIMES.

WIND REPORTS FROM MONDAY INCLUDE...

66 MPH NEAR HAXTUN...
63 MPH AT STERLING.
63 MPH AT HOLYOKE.
62 MPH AT CROOK.
61 MPH AT AKRON.
60 MPH AT WIGGINS
AND 59 MPH NEAR AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. DRIVERS OF
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL WINDS
SUBSIDE TUESDAY EVENING. THIS HIGH WIND WARNING INCLUDES
INTERSTATE 76 FROM WIGGINS TO THE NEBRASKA BORDER.

&&

$$

BARJENBRUCH
000 
WWUS75 KBOU 241029
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
429 AM MDT TUE MAR 24 2009

COZ042-044-048>051-241830-
/O.CON.KBOU.HW.W.0016.000000T0000Z-090325T0000Z/
NORTHEAST WELD COUNTY-MORGAN COUNTY-LOGAN COUNTY-
WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...
STONEHAM...BRUSH...FORT MORGAN...GOODRICH...WIGGINS...CROOK...
MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE...OTIS...
JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
429 AM MDT TUE MAR 24 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING. 

STRONG NORTHWEST WINDS WILL CONTINUE ACROSS NORTHEASTERN COLORADO
TODAY. WIND SPEEDS OF 25 TO 40 MPH WILL BE COMMON...WITH GUSTS AS HIGH
AS 60 MPH. THE STRONGEST WINDS CAN BE EXPECTED IN AREAS EAST OF A
LINE FROM CHEYENNE TO WIGGINS AND LAST CHANCE. THE STRONG WINDS
WILL PRODUCE AREAS OF BLOWING DUST...OR BLOWING SNOW IN THE FEW
AREAS THAT SEE SNOW ACCUMULATION.

THE STRONGEST WIND REPORTS DURING THE EARLY MORNING HOURS INCLUDED
62 MPH IN STERLING AND 61 MPH AT AKRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. DRIVERS OF
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL WINDS
SUBSIDE THIS EVENING. THIS HIGH WIND WARNING INCLUDES INTERSTATE 76
FROM WIGGINS TO THE NEBRASKA BORDER.

&&

$$

GIMMESTAD
000 
WWUS75 KBOU 241617
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1017 AM MDT TUE MAR 24 2009

COZ045-046-250000-
/O.EXA.KBOU.HW.W.0016.000000T0000Z-090325T0000Z/
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
INCLUDING...BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...
HUGO...LIMON...MATHESON
1017 AM MDT TUE MAR 24 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

STRONG NORTHWEST WINDS WILL CONTINUE ACROSS NORTHEASTERN COLORADO
TODAY. WIND SPEEDS OF 25 TO 40 MPH WILL BE COMMON...WITH GUSTS AS
HIGH AS 60 MPH. THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING
DUST...OR BLOWING SNOW IN THE FEW AREAS THAT SEE SNOW ACCUMULATION.

AT 928 AM...THE LINCOLN AIRPORT REPORTED A 60 MPH WIND GUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. DRIVERS OF
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL WINDS
SUBSIDE THIS EVENING. THIS HIGH WIND WARNING INCLUDES INTERSTATE
76 FROM WIGGINS TO THE NEBRASKA BORDER.

&&

$$

COZ042-044-048>051-250000-
/O.CON.KBOU.HW.W.0016.000000T0000Z-090325T0000Z/
NORTHEAST WELD COUNTY-MORGAN COUNTY-LOGAN COUNTY-
WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...
STONEHAM...BRUSH...FORT MORGAN...GOODRICH...WIGGINS...CROOK...
MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE...OTIS...
JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
1017 AM MDT TUE MAR 24 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING. 

STRONG NORTHWEST WINDS WILL CONTINUE ACROSS NORTHEASTERN COLORADO
TODAY. WIND SPEEDS OF 25 TO 40 MPH WILL BE COMMON...WITH GUSTS AS
HIGH AS 60 MPH. THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING
DUST...OR BLOWING SNOW IN THE AREAS THAT SEE SNOW ACCUMULATION.
NEAR BLIZZARD CONDITIONS HAVE BEEN REPORTED IN CENTRAL WASHINGTON
COUNTY.

THE STRONGEST WIND REPORTS THIS MORNING INCLUDE 66 MPH IN AKRON
AND 65 MPH AT STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. DRIVERS OF
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL WINDS
SUBSIDE THIS EVENING. THIS HIGH WIND WARNING INCLUDES INTERSTATE
76 FROM WIGGINS TO THE NEBRASKA BORDER.

&&

$$
000 
WWUS75 KBOU 250000
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT TUE MAR 24 2009

COZ042-044>046-048>051-250100-
/O.EXP.KBOU.HW.W.0016.000000T0000Z-090325T0000Z/
NORTHEAST WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-
PHILLIPS COUNTY-
INCLUDING...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...
STONEHAM...BRUSH...FORT MORGAN...GOODRICH...WIGGINS...BENNETT...
BYERS...DEER TRAIL...LEADER...AGATE...HUGO...LIMON...MATHESON...
CROOK...MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE...
OTIS...JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
600 PM MDT TUE MAR 24 2009

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING. 

WINDS HAVE DECREASED CONSIDERABLY ACROSS THE PLAINS LATE THIS
AFTERNOON.  

PEAK WIND GUSTS TODAY INCLUDED...

69 MPH AT AKRON.
65 MPH AT STERLING.
62 MPH AT BENNETT.
61 MPH AT LIMON.
60 MPH AT HOLYOKE AND
57 MPH AT WIGGINS.

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Mar 23, 2:52 AM MDT, 10 hours 46 minutes earlier.

Area forecast discussion, Mar 23, 2:52 AM MDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
252 AM MDT MON MAR 23 2009

.SHORT TERM...MAIN UPPER LEVEL LOW IS REDEVELOPING NR DENVER EARLY
THIS MORNING AND THEN WILL EVENTUALLY MOVE ENE INTO SWRN NEBRASKA BY
THIS AFTN AND BECOME VERTICALLY STACKED.  FCST FOR THE MTNS IS
PRETTY STRAIGHT FORWARD AS FAVORABLE OROGRAPHICS WILL COMBINE WITH
DECENT MOISTURE AND LAPSE RATES FROM 6-7 C/KM TO PRODUCE PERIODS OF
SNOW THRU TONIGHT WITH SOME HEAVY SNOW AT TIMES.  OVER NERN CO FCST
IS A LOT MORE COMPLICATED AND HAVE BASICALLY INHERITED A MESS WITH
SEVERAL HIGHLIGHTS IN PLACE.  WITH OVERALL POSITION OF MAIN UPPER
LEVEL LEVEL LOW BY THIS AFTN THERE WILL LIKELY BE AN AREA THAT WILL
RECEIVE SOME DECENT SNOW SOMEWHERE OVER THE PLAINS BUT IT LIKELY
WILL NOT COVER THE ENTIRE AREA.  BOTH NAM AND RUC SHOW A SWATH OF
HEAVER PCPN FM NCNTRL AND NERN WELD ACROSS MORGAN...LOGAN AND
WASHINGTON COUNTIES WITH VERY LITTLE PCPN OVER PHILLIPS AND
SEDGWICK COUNTIES THRU MID AFTN SO THIS AREA APPEARS TO HAVE THE
BEST CHC FOR SIGNIFICANT SNOW AND BLOWING SNOW PROBLEMS FROM LATE
MORNING THRU THE AFTN HOURS ALTHOUGH LATEST NAM REALLY BACKS OFF ON
THE PCPN BY 21Z.  ELSEWHERE WITH 800-700 FLOW STG NWLY ALONG THE
FRONT RANGE PCPN PROSPECTS FM LATE MORNING THRU THE AFTN LOOK MUCH
LOWER.  HOWEVER THERE STILL COULD BE A BRIEF PERIOD OF STEADIER PCPN
EARLY THIS MORNING AS LOW LVL WINDS BRIEFLY HAVE AN UPSLOPE
COMPONENT FOR A FEW HOURS THRU ABOUT 12Z.  ANOTHER ISSUE THAT COULD
BE A PROBLEM THIS AFTN IS THE THREAT FOR HIGH WINDS ACROSS THE
PLAINS DUE TO STG PRESSURE GRADIENT.  BNDRY LAYER FLOW IS 40-50 KTS
THRU THE AFTN HOURS AND ITS LIKELY THIS WILL MIX DOWN TO THE SFC
PRODUCING GUSTS IN THE 50-60 MPH RANGE IN SOME AREAS.  HOWEVER IT'S
REALLY GOING TO BE CONFUSING TO HAVE A HIGH WIND WARNING WITH A SNOW
AND BLOWING SNOW ADVISORY ALREADY IN PLACE.  CONSIDERING HOW DRY IT
HAS BEEN BLOWING DUST MIGHT BECOME MORE OF A PROBLEM THAN SNOW IN
MANY AREAS IF LATEST NAM IS CORRECT.

FOR TONIGHT THE MAIN UPPER LEVEL LOW WILL MOVE SLOWLY TO THE ENE AND
BE OVER NCNTRL NEBRASKA.  LATEST NAM DOES NOT SHOW MUCH PCPN AFT 00Z
ACROSS THE PLAINS AS IT REMAINS TO THE NORTH OF WYOMING AND
NEBRASKA.  CURRENT ADVISORIES EXTEND UNTIL 12Z TUE WHICH MAY BE TOO
LONG BUT WILL LET DAY SHIFT MAKE ADJUSTMENTS AS NEEDED.  SFC
GRADIENT WILL DECREASE SOME TONIGHT SO WINDS SHOULD DECREASE SOME
OVER THE PLAINS AFTER SUNSET.  IN THE MTNS SNOW SHOULD CONTINUE
OVERNIGHT AS OROGRAPHICS WILL REMAIN FAVORABLE.

.LONG TERM...WEAK NORTHWESTERLY FLOW ALOFT IS PROGGED OVER THE
FORECAST AREA ON TUESDAY...BECOMING ZONAL TUESDAY NIGHT.  ON
WEDNESDAY MODELS HAVE AN UPPER TROUGH PUSH ACROSS COLORADO.  THE
ECMWF HAS THE AXIS MOVING ACROSS THE FORECAST AREA AT 12Z...THE GFS
AT 18Z...THE NAM AT 00Z THURSDAY.  NEVERTHELESS THE BEST ENERGY IS
WELL SOUTH OF US.  BY WEDNESDAY NIGHT...THE FLOW ALOFT GOES BACK TO
ZONAL.  DOWNWARD MOTION IS PROGGED OVER THE FORECAST AREA ON
TUESDAY.  WEAK UPWARD MOTION MOVES IN TUESDAY NIGHT AND CONTINUES
THROUGH WEDNESDAY.  THE BOUNDARY LAYER FLOW CONTINUES TO BE
NORTHWESTERLY ON TUESDAY BUT AT DECREASED SPEEDS.  THE LOW LEVEL
PRESSURE GRADIENT IS QUITE WEAK TUESDAY NIGHT INTO EARLY WEDNESDAY.
LOOKS LIKE SOUTHWESTERLY FLOW FOR WEDNESDAY...THEN NORTHWESTERLY
MUCH OF WEDNESDAY NIGHT.  FOR MOISTURE...BOTH MODELS HAVE SOME
LINGERING OVER THE NORTHEAST ON EARLY TUESDAY.  THE REST OF THE
PLAINS ARE FAIRLY DRY.  BY LATER TUESDAY AFTERNOON...THERE IS PLENTY
OF MID LEVEL MOISTURE MOVING OVER THE PLAINS.  ON TUESDAY NIGHT
...THE PLAINS ARE PRETTY DRY ON THE GFS...BUT THE NAM HAS FAIRLY
DEEP MOISTURE IN PLACE FROM 03Z TO 12Z.  THE NAM SHOWS A LOT OF MID
AND UPPER LEVEL MOISTURE FOR THE PLAINS WEDNESDAY.  THE GFS ONLY
BRINGS THAT IN LATE IN THE DAY.  TIMING ISSUES WITH THE UPPER
TROUGH.  ON WEDNESDAY NIGHT...BOTH MODELS MOISTEN UP THE PLAINS BY
12Z THURSDAY MORNING.  FOR THE MOUNTAINS...THE MODELS AGREE BETTER
CONCERNING MOISTURE.  THEY KEEP PRETTY FAIRLY DEEP MOISTURE IN PLACE
MOST OF THE PERIODS.  THE BEST IS WEDNESDAY NIGHT INTO THE EXTENDED
PERIOD WITH THE NEXT UPPER CLOSED LOW.  THE QPF FIELDS HAVE A BIT OF
MEASURABLE SNOW LINGERING OVER THE NORTHEAST CORNER TUESDAY
MORNING.  BOTH MODELS KEEP A BIT OF MEASURABLE SNOW GOING IN THE
MOUNTAINS THROUGH ALL THE PERIODS.  FOR PLAINS POPS...WILL KEEP SOME
IN TUESDAY MORNING OVER THE NORTHEAST CORNER...THEN DRY EVERYWHERE
THROUGH MUCH OF WEDNESDAY NIGHT.  OVER THE MOUNTAINS...THE
MOISTURE'S PRETTY GOOD TUESDAY...AND THE MOUNTAIN TOP WIND DIRECTION
IS WEST-NORTHWESTERLY...GOOD FOR OROGRAPHIC HELP.  THE LAPSE RATES
ARE NOT VERY STEEP AND THE TEMPERATURE ADVECTION IS MAINLY NEUTRAL.
FOR TUESDAY NIGHT AND WEDNESDAY...THE MODELS DISAGREE ON MOUNTAIN
TOP FLOW DIRECTION.  THERE IS MOISTURE BUT THOSE MOUNTAIN TOP WINDS
SPEEDS ARE PRETTY LIGHT.  THERE IS WEAK COOL AIR ADVECTION.   THE
LAPSE RATES DO GET BETTER FROM TUESDAY'S.  WILL GO WITH "CHANCE"
THROUGH THE PERIODS.  FOR TEMPERATURES...TUESDAY'S HIGHS ARE CLOSE
TO TODAY'S.  WEDNESDAY'S WARM SLIGHTLY...AND MAINLY OVER THE EASTERN
PLAINS ONLY.  FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...NOW THE
ECMWF AND GFS HAVE THE UPPER CLOSED LOW OVER FOUR CORNERS LATE
THURSDAY AFTERNOON.  THEY BOTH HAVE IT OVER THE TEXAS/OKLAHOMA
PANHANDLES BY LATE FRIDAY AFTERNOON.  THE DGEX HAS COME AROUND
BETTER TO THIS SOLUTION AS WELL...COMPARED TO WHAT IT INDICATED LAST
NIGHT.  THEN THERE IS STRONG NORTHWESTERLY FLOW ALOFT FOR SATURDAY
AND SUNDAY.  MODELS HAVE A DECENT COLD AIR SURGE...UPSLOPE...AND
DEEP MOISTURE ASSOCIATED WITH THE UPPER FEATURE FOR THURSDAY WELL
INTO FRIDAY.  HOPEFULLY THIS WILL ALL COME TRUE?  THERE IS ENOUGH
MOISTURE ON SATURDAY AND SUNDAY TO KEEP SOME MINIMAL MOUNTAIN POPS
GOING.  TEMPERATURES LOOK BELOW SEASONAL NORMALS THURSDAY THROUGH
SATURDAY...WITH PERHAPS READINGS GETTING CLOSE TO NORMALS ON
SUNDAY.

&&

.AVIATION...LOW LEVEL WINDS WILL BRIEFLY HAVE AN UPSLOPE COMPONENT
THRU 12Z AND WITH MAIN UPPER LEVEL LOW OVERHEAD COULD SEE A BRIEF
PERIOD OF SNOW SHOWERS WHICH MAY DROP UP TO A HALF INCH OF SNOW
AROUND SUNRISE.  COULD SEE A BRIEF PERIOD OF MVFR/IFR OF SNOW SHOWER
ACTIVITY DOES DVLP.  BY MID MORNING THE WINDS WILL BECOME MORE NWLY
SHUTTING OFF THE CHC FOR ADDITIONAL PCPN.  WINDS WILL GRADUALLY
INCREASE BY 18Z WITH NNW WINDS OF 20 TO 35 MPH DURING THE AFTN WITH
A FEW GUSTS TO 50 MPH POSSIBLE THRU 00Z.  COULD SEE SOME VISBILITY
RESTRICTIONS DUE TO BLOWING DUST IF STG WINDS DO OCCUR.  WINDS
SHOULD DECREASE AFT 00Z WITH SPEEDS IN THE 10-20 MPH RANGE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING TODAY AND TNIGHT FOR THE NORTH-CENTRAL
MOUNTAINS ZONES 31..33 AND 34.
...WINTER WEATHER ADVISORY FOR THE VALLEYS OF GRAND AND JACKSON
COUNTIES TODAY AND TONIGHT...ZONES 30 AND 32.
...WINTER WEATHER ADVISORY FOR THE NORTHERN FRONT RANGE FOOTHILLS
TODAY THRU MIDNIGHT TONIGHT...ZONE 35.
...WINTER WEATHER ADVISORY FOR THE NORTHEAST PLAINS FROM 6 AM MDT
TODAY TO 6 AM MDT TUESDAY...ZONES 42..44 AND 48>51

RPK/RJK
Hazardous weather outlook, Mar 23, 11:21 AM MDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1121 AM MDT MON MAR 23 2009

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1121 AM MDT MON MAR 23 2009

...WINTER STORM WARNING NORTH CENTRAL MOUNTAINS MIDNIGHT TODAY
THROUGH 6 AM TUESDAY...
...WINTER WEATHER ADVISORY FOR LOWER ELEVATIONS OF GRAND AND JACKSON
COUNTIES FOR SNOW AND BLOWING SNOW TODAY THROUGH 6 AM
TUESDAY...
...WINTER WEATHER ADVISORY FOR THE NORTHERN FRONT RANGE FOOTHILLS
TODAY THRU MIDNIGHT TONIGHT.
...WINTER WEATHER ADVISORY FOR THE NORTHEAST PLAINS TODAY THROUGH
6 AM MDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM OVER NORTHEAST COLORADO WILL MOVE INTO
SOUTHWEST NEBRASKA BY TONIGHT.  THIS SYSTEM WILL PRODUCE SNOW IN THE
MOUNTAINS AND HIGHER VALLEYS WHICH WILL BE HEAVY AT TIMES THROUGH
TONIGHT.  TOTAL ACCUMULATIONS WILL RANGE FROM 8 TO 20 INCHES IN THE
MOUNTAINS WITH 5 TO 10 INCHES IN THE HIGHER VALLEYS.

OVER NORTHEAST COLORADO EXPECT A MIXTURE OF RAIN AND SNOW WHICH WILL
CHANGE OVER TO ALL SNOW BY EARLY AFTERNOON AND CONTINUE INTO THE
OVERNIGHT HOURS. SNOW ACCUMULATIONS OF 2 TO 4 INCHES WILL BE
POSSIBLE NORTHEAST OF A LINE FROM FORT COLLINS TO WIGGINS TO LAST
CHANCE. NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 55 MPH WILL
PRODUCE AREAS OF BLOWING SNOW WITH NEAR BLIZZARD CONDITIONS POSSIBLE
ALONG THE WYOMING...NEBRASKA BORDER THIS AFTERNOON AND EVENING. IN
THOSE AREAS THAT RECEIVED LITTLE SNOWFALL OVER THE PLAINS...AREAS OF
BLOWING DUST WILL POSSIBLY REDUCE VISIBILITIES TO UNDER A MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY LOOK FOR SNOWFALL IN THE MOUNTAINS AND THE RAIN AND SNOW
ON THE HIGH PLAINS TO DIMINISH DURING THE DAY. THE HIGH COUNTRY
COULD STILL SEE A FEW MORE INCHES OF SNOW BY THE AFTERNOON. IN
ADDITION EXPECT GUSTY NORTHWEST WINDS TO CONTINUE PARTICULARLY ON
THE FAR NORTHEAST PLAINS WHERE GUSTS MAY APPROACH 50 MPH.

THERE WILL BE ANOTHER CHANCE FOR SNOW...GUSTY WINDS AND COLDER
TEMPERATURES ON THURSDAY AND FRIDAY AS ANOTHER POTENTIALLY STRONGER
PACIFIC STORM SYSTEM DROPS SOUTH OVER THE FOUR CORNERS REGION.
SHOULD THIS STORM TAKE AN EASTWARD TRACK ACROSS SOUTHERN COLORADO AS
SOME FORECAST MODELS INDICATE...AREAS EAST OF THE CONTINENTAL DIVIDE
COULD SEE SIGNIFICANT SNOWFALL DURING THE DAY THURSDAY AND THURSDAY
NIGHT.  HOWEVER...AT THIS TIME THE EXACT TRACK AND STRENGTH OF THIS
STORM REMAINS QUITE UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

Nearby

High Wind Warnings in Colorado, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.